The Kane County Health Department has received reports from the Illinois Poison Center and Cook County Department of Public Health of five probable cases of counterfeit opioid pill-related overdoses, including two fatalities, among young people between the ages of 19 and 23 years, with several additional possible cases under investigation.
Patients referred to the pills as “M30,” “Percocet,” or oxycodone and they were purchased on the street. The pills are small, blue, round tablets stamped with an “M” that is surrounded by an imprinted box.
The ingredients in the counterfeit pills causing this current overdose outbreak in Illinois are not yet known.
There have been previous outbreaks in other parts of the country attributed to pills labeled “M30,” which contained fentanyl instead of oxycodone.
Of note, patients reported taking such pills occasionally for sleep, and were not daily opioid users. The patients stated that they did not remember getting a high before “blacking out” very quickly after ingesting only one or two tablets, and observers noted labored breathing and foaming at the mouth.
Emergency responders are advised to be aware of a potential spike in cases of overdoses among young people who have taken these pills, who present with significantly altered mental status, respiratory depression, hypotension, hypothermia, hypoglycemia, cardiac instability, or other evidence of multisystem organ dysfunction.
Please report potential cases of overdose due to counterfeit oxycodone to the Illinois Poison Center at 1-800-222-1222 for tracking purposes and treatment recommendations as needed.
For additional information and current updates on opioids, visit the KCHD website at KaneHealth.com/Pages/Opioids.
SOURCE: Kane County Health Department news release
KCHD Facebook Post
Kane County Health Department Warns Residents of Counterfeit Opioid Pills